Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 1, NWS Springfield, MO

March 14, 2024Christian County, Missouri

NWS Springfield, MO issued this tornado warning at Mar 14, 2024, 3:34 PM CDT for Christian County, Missouri. It was in force for 26 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 3:34 PM CDT (20:34 UTC)
Expired
Mar 14, 2024, 4:00 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Christian County, MO

The radar

The Springfield radar (KSGF), 29 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 3:36 PM CDTTSTM WND DMG1 S Nixa, MOE of Mills on Riverdale Rd multiple trees down roof off home, multiple trees down.
Mar 14, 3:36 PM CDTTSTM WND DMG3 Wnw Selmore, MODamages, isolated between 10 Highway in Mills Road on Riverdale Road in Christian County. Time based on radar estimate.
Mar 14, 3:40 PM CDTTORNADO2 Ene Ozark, MOIntermittent tornado path with EF0 damage occurred just northeast of Ozark. The tornado traveled one mile with a maximum width of 50 yards. Multiple trees were uprooted or snapped along the path. The tornado also damaged a barn and outbuilding.
Mar 14, 3:42 PM CDTTSTM WND DMG1 E Fremont Hills, MOCERT Red Sky Ready Roof blown off of storage unit off 65 hwy in Ozark by Lamberts.
Mar 14, 3:42 PM CDTTSTM WND DMG1 Ene Fremont Hills, MO65 and CC east side roof of storage unit peeled off.
Mar 14, 3:42 PM CDTTSTM WND DMG1 Ssw Ozark, MOWest Kirkwood and Teetop Rd Ozark fence panels down Ozark.
Mar 14, 3:42 PM CDTTSTM WND DMG1 Sw Ozark, MOmultiple power poles down. Time based on radar estimate.
Mar 14, 3:45 PM CDTTSTM WND DMG1 Ne Ozark, MOReport from mPING 1-inch tree limbs broken; Shingles blown off.
Mar 14, 3:45 PM CDTTSTM WND DMG2 Sw Ozark, MOCorrects previous tstm wnd dmg report from 2 SW Ozark. Severe roof damage: 387 W. State Hwy F Ozark. State Hwy KK and U Hwy Trees down.
Mar 14, 3:48 PM CDTTSTM WND DMG2 Ene Fremont Hills, MOReport from mPING Trees uprooted or snapped; Roof blown off. Time based on radar estimate.
Mar 14, 3:48 PM CDTTSTM WND DMGOzark, MOShingle damage and small trees down (3 inch) Laurel Hills Subdivision Ozark.
Mar 14, 3:48 PM CDTTSTM WND DMGSelmore, MOReport from mPING 1-inch tree limbs broken; Shingles blown off. Time based on radar.
Mar 14, 3:55 PM CDTTSTM WND DMG2 N Selmore, MOreport of billboard damage just south of ozark city limits on north 65. tarps and ply wood aree hanging off billboard est of highway.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
25.1

Open this sounding in Storm Lab

The text

As transmitted.

315 
WFUS53 KSGF 142034
TORSGF
MOC043-142100-
/O.NEW.KSGF.TO.W.0001.240314T2034Z-240314T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
334 PM CDT Thu Mar 14 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northeastern Christian County in southwestern Missouri...

* Until 400 PM CDT.
    
* At 334 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Nixa, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Nixa, Ozark, Sparta, Highlandville, Fremont Hills, Oldfield,
  Linden, Boaz, and Selmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3695 9334 3699 9334 3699 9340 3703 9342
      3709 9318 3709 9313 3705 9302 3694 9302
TIME...MOT...LOC 2034Z 257DEG 37KT 3700 9331 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Price
3 follow-up statements
071 
WWUS53 KSGF 142036
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
336 PM CDT Thu Mar 14 2024

MOC043-142100-
/O.CON.KSGF.TO.W.0001.000000T0000Z-240314T2100Z/
Christian MO-
336 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN CHRISTIAN COUNTY...
    
At 336 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Nixa, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Nixa, Ozark, Sparta, Highlandville, Fremont Hills, Oldfield, Linden,
and Selmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3695 9331 3699 9334 3705 9334 3709 9318
      3709 9313 3705 9302 3694 9302
TIME...MOT...LOC 2036Z 257DEG 37KT 3701 9327 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Price
136 
WWUS53 KSGF 142047
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
347 PM CDT Thu Mar 14 2024

MOC043-142100-
/O.CON.KSGF.TO.W.0001.000000T0000Z-240314T2100Z/
Christian MO-
347 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN CHRISTIAN COUNTY...
    
At 347 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sparta, or near Ozark, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Ozark, Sparta, and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3699 9312 3702 9317 3708 9320 3709 9318
      3709 9313 3705 9302 3698 9304
TIME...MOT...LOC 2047Z 257DEG 37KT 3704 9313 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Didio
774 
WWUS53 KSGF 142100
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
400 PM CDT Thu Mar 14 2024

MOC043-142109-
/O.EXP.KSGF.TO.W.0001.000000T0000Z-240314T2100Z/
Christian MO-
400 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR NORTHEASTERN CHRISTIAN COUNTY WILL EXPIRE
AT 400 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Christian County

LAT...LON 3699 9312 3702 9317 3708 9320 3709 9318
      3709 9313 3705 9302 3698 9304
TIME...MOT...LOC 2059Z 257DEG 37KT 3707 9298 

$$

Price

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Mar 14, 12:52 PM CDT, 2 hours 42 minutes earlier. Its key messages:

  • Enhanced Risk (level 3 out of 5) for severe storms this afternoon into the evening. Hail up to the size of baseballs and damaging wind gusts up to 60-70 mph are possible. There is also a low chance for a tornado or two. The greatest threat has expanded northwest slightly to areas along and south of a line from Pittsburg, KS to Warsaw, MO.
  • Generally dry weather through the remainder of the period. Some near freezing to sub freezing temperatures possible Monday morning and Tuesday morning.
Area forecast discussion, Mar 14, 12:52 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1252 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Enhanced Risk (level 3 out of 5) for severe storms this
  afternoon into the evening. Hail up to the size of baseballs
  and damaging wind gusts up to 60-70 mph are possible. There is
  also a low chance for a tornado or two. The greatest threat
  has expanded northwest slightly to areas along and south of a
  line from Pittsburg, KS to Warsaw, MO.

- Generally dry weather through the remainder of the period.
  Some near freezing to sub freezing temperatures possible
  Monday morning and Tuesday morning.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 1200 PM CDT Thu Mar 14 2024

Messaging remains largely on point for the severe weather event
today. There is a slight northward expansion of the severe
threat. We were messaging along and south of I-44 for the
greatest threat, but that is now along and south of a line from
Pittsburg, KS to Warsaw, MO. Still looking at destructive hail
to the size of baseballs and gusts up to 60-70 mph in the
strongest storms this afternoon and evening. The tornado threat
is small and very conditional on storms becoming rooted to
lingering outflow boundaries.

The area continues to rapidly destabilize early this afternoon,
with noon SBCAPE analyzed at 2,500-3,500 J/kg over much of the
area. SBCAPE should increase further to 3,000-4,000 J/kg over
the next few hours. Effective shear values are gradually
trending down, as expected with the decrease of the LLJ, and
should be in the 40-60kt range this afternoon and evening.
Nearly unidirectional shear profiles support discrete cells
growing upscale, as can be seen over Oklahoma right now.

Expectation is for storms to move in from the southwest while
also developing over the area early this afternoon. As
previously stated, the main threat is for hail and damaging
winds. The tornado threat is very conditional. There is an
outflow boundary that is becoming increasingly washed out over
the far northeastern CWA (Rolla to Lake of the Ozarks region).
As the boundary washes out and shifts north, it will be less of
a player for our area, but could still lead to some storm
enhancement. If any ideal boundary interactions occur, a low end
chance for tornadoes would exist.

The severe threat will end by late evening as a cold front moves
through from the northwest.

Friday will see much cooler conditions with highs in the mid 50s
to low 60s and gradually clearing skies.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1200 PM CDT Thu Mar 14 2024

With attention on the short term and no actionable targets of
opportunity, no changes were made to the NBM initialization in
the long term.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1200 PM CDT Thu Mar 14 2024

Showers and thunderstorms will develop and moves through the
area this afternoon and evening, likely impacting all sites. The
strongest storms will be capable of destructive hail to the size
of baseballs and damaging winds of 60-70 mph. A cold front will
move through this evening, bringing an end to the thunderstorm
threat, but bringing in IFR to MVFR ceilings into Friday
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Mar 14, 2:10 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
210 PM CDT Thu Mar 14 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
210 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Strong to severe storms with all modes of severe weather will
  continue to develop and move across the area this afternoon and
  evening. Hail to the size of baseballs, damaging wind gusts up
  to 70 mph and isolated tornadoes will all be possible.

  If storms can move across the same locations, then a localized
  flooding risk will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  There will be some chances of elevated fire weather conditions
  late this weekend into early next week.

  There is a chance for sub-freezing temperatures on Sunday night
  and again on Monday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Mar 14, 2:26 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
226 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Hail             Anderson                36.65N 94.44W
03/14/2024  E1.25 inch       McDonald           MO   Emergency Mngr

            Via social media.

&&

TEO
Local storm report, Mar 14, 2:29 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
229 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Hail             3 S Noel                36.50N 94.48W
03/14/2024  E0.75 inch       McDonald           MO   Public

            Report from mPING Penny (0.75 in.).

&&

TEO
Local storm report, Mar 14, 2:49 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
249 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Hail             1 WSW Monett            36.92N 93.94W
03/14/2024  M0.88 inch       Barry              MO   Public

&&

TEO
Local storm report, Mar 14, 3:12 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
312 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             1 N Monett              36.94N 93.93W
03/14/2024  M0.75 inch       Lawrence           MO   Public

            Report from mPING Penny (0.75 in.).

&&

TEO
Local storm report, Mar 14, 3:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
324 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             4 W Bassville           37.33N 93.21W
03/14/2024  E1.00 inch       Greene             MO   Amateur Radio

            dime to quarter size hail north side fellows
            lake.

&&

TEO
Local storm report, Mar 14, 3:32 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
332 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             Anderson                36.65N 94.44W
03/14/2024  M1.50 inch       McDonald           MO   Emergency Mngr

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:00 AM CDTSevere Thunderstorm WarningSGFSt. Clair45 min
Mar 14, 4:24 AM CDTSevere Thunderstorm WarningSGFVernon36 min
Mar 14, 4:27 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair48 min
Mar 14, 5:21 AM CDTAreal Flood AdvisorySGFCedar, St. Clair, Vernon6 hr
Mar 14, 7:25 AM CDTSevere Thunderstorm WarningSGFMorgan35 min
Mar 14, 1:31 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFMcDonald59 min
Mar 14, 2:10 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton65 min
Mar 14, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, McDonald65 min
Mar 14, 2:51 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone, Taney54 min
Mar 14, 3:27 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk48 min
Mar 14, 3:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas, Webster, Wright60 min
Mar 14, 3:40 PM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
Mar 14, 3:44 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Taney31 min
Mar 14, 3:47 PM CDTTornado WarningSGFChristian, Greene, Webster28 min
Mar 14, 4:04 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Pulaski41 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas27 min
Mar 14, 4:21 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDouglas, Howell, Texas, Webster, Wright54 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Taney65 min
Mar 14, 4:38 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDouglas, Howell, Texas, Wright37 min
Mar 14, 5:02 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Howell, Phelps, Pulaski, Shannon, Texas58 min
Mar 14, 5:08 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFDent, Shannon, Texas37 min
Mar 14, 5:26 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Ozark64 min
Mar 14, 5:51 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan24 min
Mar 14, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Shannon36 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.